Harvard Women's Health Watch

Stopping estogen therapy may bring back the blues for some women

As estrogen levels fall during menopause, a woman's risk of depression triples. Estrogen therapy helps elevate mood for some women, but a study published in the May 27, 2015, issue of JAMA Psychiatry has indicated that depression may recur once women stop using estrogen.

A team of researchers at the National Institute of Mental Health studied 56 postmenopausal women, 26 of whom had a history of depression and 30 who had never been depressed. The women were each given an estrogen patch to wear for three weeks and tested for depression. None were depressed.

At the end of that period the women were randomly divided into two groups. Both groups were given identical skin patches, but one group's patches contained estrogen and the other group's contained a placebo. The women wore these patches three more weeks, and their moods were evaluated again.

During the second three weeks, none of the women who got an estrogen patch—regardless of their depression history—had significant mood changes. Neither did the women who got a placebo but had no history of depression. However, the women with a history of depression who got a placebo patch scored significantly higher on the depression scale than they had when they were wearing the estrogen patch. The team concluded estrogen withdrawal was responsible.

If you have had depression that has been helped by estrogen therapy, talk to your doctor before discontinuing hormone treatment.